Kansas, 2023

Hail in Kansas, July 22, 2023

July 22, 2023 · NWS DDC · 1 event in 1 county or zone

An isolated thunderstorm produced large hail over Trego County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated thunderstorm produced large hail over Trego County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 22, 4:30 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 22, 4:30 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
530 PM CDT Sat Jul 22 2023

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Sunday night)
Issued at 103 PM CDT Sat Jul 22 2023

WV imagery indicates a northwest flow aloft prevailing across the
Western High Plains downstream of a building ridge edging east into
the Great Basin. Near the surface, a small area of high pressure is
shifting east across the Texas Panhandle into western Oklahoma.

There is a chance for isolated to widely scattered thunderstorms
this evening as a prevailing northwest flow aloft gradually
intensifies across central and portions of western Kansas. With
surface dewpoints holding in the mid/upper 60s(F) providing
sufficient instability, steepening mid-level lapse rates
coinciding with the arrival of a +60-65kt upper level jet core
nosing into northwest/north central Kansas will create conditions
for possible thunderstorm development late afternoon/early
evening. CAMs suggest potential initial development farthest north
in vicinity of the I-70 corridor with any storms then spreading
southward during the evening time period. Gradually increasingly
favorable deep layer (effective shear upward of 30-40kt) combined
with MLCAPE values upward of 1000 to 1500 J/kg will increase
severe potential with large hail and damaging winds the main
threats. Quieter conditions are likely Sunday as ridging aloft
continues to build as it edges farther east into the Western High
Plains.

Fairly seasonal temperatures are likely tonight with little change
to the general air mass across the high plains of western Kansas.
Expected lows generally down into the 60s(F). Prevailing low level
southerlies will pull warmer air into the area Sunday, pushing
afternoon highs well into the 90s(F).

.LONG TERM...(Monday through Saturday)
Issued at 141 PM CDT Sat Jul 22 2023

A hotter but drier/more tranquil pattern is likely through mid-week
as medium range ensembles indicate a broad upper level ridge shifting
slowly east across the Colorado Rockies into the Western High Plains.
Despite ample moisture providing sufficient instability, a weakening
flow aloft associated with the upper ridge axis will likely hinder
thunderstorm chances through much of the period. A deepening lee side
trough of low pressure in response to the approaching upper level high
will help enhance warm air advection into western Kansas Monday, pushing
H85 temperatures up into the upper 20s(C) in central Kansas to a little
above 30C in extreme southwest Kansas. Under plenty of sunshine, expect
afternoon highs up into the mid/upper 90s(F) to possibly 100F in some
locations. Similar temperatures are forecast through at least Wednesday
with upper ridge axis edging into the Western High Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 520 PM CDT Sat Jul 22 2023

Isolated to widely scattered thunderstorms will drift southward through
western Kansas this evening, potentially affecting the vicinity of KHYS,
KGCK, and KDDC generally after 00-02Z. Otherwise, VFR conditions are
expected to continue through early Sunday. South-southwest winds around
5 to 15kt are expected through early Sunday as lee side troughing
develops in eastern Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  96  70  99 /  20   0   0   0
GCK  62  94  67  97 /  20   0   0   0
EHA  62  95  67  99 /  10   0   0   0
LBL  63  95  68 100 /  20   0   0   0
HYS  63  96  69  99 /  30   0   0   0
P28  65  95  70  99 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jul 22, 12:55 AM CST, 18 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
155 AM CDT Sat Jul 22 2023

KSZ030-031-043>046-061>066-074>081-084>090-230700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
155 AM CDT Sat Jul 22 2023 /1255 AM MDT Sat Jul 22 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are expected to roll south through
southwest KS Saturday afternoon. Primary hazards are large hail
and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Special weather statement, Jul 22, 6:53 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
753 PM CDT Sat Jul 22 2023

KSZ030-031-045-046-230130-
Rush KS-Trego KS-Ellis KS-Ness KS-
753 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of northeastern Ness,
eastern Trego, northwestern Rush and western Ellis Counties through
830 PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riga, moving south at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ellis and Riga around 805 PM CDT.

Other locations in the path of this storm include Cedar Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Kansas.

&&

LAT...LON 3906 9976 3909 9953 3860 9926 3850 9989
TIME...MOT...LOC 0053Z 351DEG 23KT 3901 9963

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA

The radar

The Dodge City radar (KDDC), 134 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Trego

When
July 22, 7:01 PM CST
Where
Trego County, 1.28 mi WSW of Riga
Measured
1 in hail
Reported by
Public
Coordinates
38.940, -99.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123716.